Quantcast

AVM Survivors Network

Keppra and Anxiety/Depression Side Effects


#1

Hello All,

I have been taking Keppra for about 6 months now since my 1st seizure due to my AVM. I take 500 mg twice a day. I am now noticing serious anxiety problems and depression. I’ve never had these problems before in my life until after I started taking this medication. I mostly get these feelings at night time. Has anybody else had these problems with taking Keppra? I am concerned if I should change seizure medications. Thank you!
Alyssa


#2

I have been taking 1500 mg of keepra for over 10 years. When I first started on Keppra I had about the same problem you had. Depression and was very tired after taking them. It will take some time for your body to get used to it. It was hard on me because I was 10 years old and my bodie was growing. I also take trieliptal and that’s another 750 mg. My bodies blood pressure was some times way to low because of all the pills. My bodies used to it now because I’ve been on the same amount of pills for so long. Just stay relaxed and focus on your goals and you’ll be fine.


#3

Thank you for sharing! Yes I’m noticing how im always tired also. I guess it’s possible my body still may need more time to adjust


#4

I’ve been taking a generic version of Keepra-Levetiracem for the same amount of time. Even though I’ve never had a seizure, my doctor prescribed it for me after my first embo back in March as a precaution, and I’ve been on it since. The symptoms you describe, however, may not be because of the medication. From what read, and was initially told by my neurosurgeon, is that fatigue is normal part of brain injuries. The signs of depression you’re experiencing may be related to your current medical state via the AVM. Every day is up and down for me and I know that’s because of my current state. I don’t know your current situation, but dealing with an AVM can be a lot to deal with. If you can you may want to talk to a professional about it. Good Luck!


#5

Thanks for the advice, I had been considering talking to somebody about the emotional issues. Can’t hurt after all. Thank you again for the insight


#6

Hi amcoffey!!

Yes, yes… I have always been active and bubbly. I had a seizure while driving on 3-08-16. I was immediately put on 1250 mg keppra 2x/day… Yup… 2500 mg/day. And yes I was tired and depressed. I had a bleed 10 days later. I am still on it but I did have my 2nd embolization last Friday and my mind is so much clearer now that it makes me wonder if some of that was from the Avm and the consequent bleed. Who knows. I feel a lot better now as long as I sleep when I get exhausted and overstimulated… Listen to your body/mind and sleep is not a bad thing. Don’t begin to think your lazy like I did, just know that you are helping your brain heal. That’s all. Then wake up and smile☀️

Lorna


#7

Lorna,

Thanks for the information! Glad you are okay after a seizure while driving. I’ve wondered that too, if it’s possibly just the AVM draining my energy. You read my mind, I try to take a nap most days and I feel so lazy about it because I’m only 23 and I keep thinking I shouldn’t be taking this many naps! But maybe I need to just to let my brain heal. Thank you!

Alyssa


#8

Let yourself heal. It is so hard to let go of the worlds standards of what’s ok and what’s not. Ultimately it would be irresponsible for you if you didn’t take the time to rest, nap, and let your brain heal. Don’t ever expect someone who hasn’t walked in your shoes to understand, but that’s ok. They don’t have to. I’m grateful that they don’t, because that means they are healthy and that’s good. I always try to make allowances for those who don’t know, ,I know, and I know it’s better to rest☀️


#9

Yeah you’re right. It’s hard not to feel lazy, but having an AVM really takes a toll in addition to the treatment. Thank you, I needed that wake up call.


#10

Hey my son is 27 takin keepra same as u do same dosage and has same issues too he sleeps a lot etc keep me posted he is to have radiation possible next week end of September or October


#11

poodlepamm,

Yeah I told my radiologist about this and he seemed baffled that I was still tired even on steroids. Keppra has drowsiness listed as one of their side effects I’ve noticed so tha’s probably part of it. Also, after having radiation on the brain it can just cause you to be tired, especially the few months after I’m assuming.

Keep me posted and let me know if your son gets radiation and what kind. It’s been 4 months since I’ve had radiation.


#12

My ant-seizure meds also made me very tired as well I recall falling asleep during dinners out. This got better after getting off the meds. Now it’s just due to old age when I fall asleep during dinner.


#13

Haha I totally understand!!


#14

This is very good advice and take on managing yourself managing an AVM, taking medication and noticing its effect is very hard, but it is all part of the process of learning to live with the condition.


#15

I’ve tried at least 12 different seizure meds including several at the same time. Some have done nothing and others have made me sleep 15+ hours a day. I am now taking Tegretol and that still doesn’t work 100% so a few months ago my Dr. also prescribed Valium. It’s used for muscle spasms and seizures and would also help you with any anxiety problems. I highly recommend it. Also don’t ever be afraid to tell your Dr. that you don’t think something isn’t working for you or that you want to try something different, and if they don’t listen to you then find another. It took me 4 trys before I finally found a nuerologist that actually listens to what I say.


#16

Thank you!


#17

I was diagnosed with a cerebral AVM in 07. (Had Gamma Knife surgery in 08 and 2011). I was on Keppra for about the first 4 years, it made me tired and I just didn’t feel like myself. Neurologist switched me to Lamictal - works so so much better. Check into it.


#18

Great thank you I will ask about this!!


#19

Being diagnosed just before my 14th birthday was very traumatic for me and my parents, however, I suppressed the fear and avoided talking about this experience as much as possible for many years, and last year the negative coping mechanism caught up to me. My anxiety went from minor worrying to panic attacks last November. I am 27 and have been speaking with counsellors and a psychologist, and this is helping immensely on my journey to overcoming my anxiety, retraining my negative thoughts to positive ones, and to gradually overcome my fears. I am not afraid to tell my story, and do not become so emotional when talking to others now.

Some other coping strategies for Anxiety that I have found helpful are reading books by Louise Hay, Wayne Dyer, campell’s soup: positive thinking. Also, I found two helpful apps on my cell phone (android) called CALM (for meditation), one for progressive muscle relaxation, and one called the 21 day Gratitude challenge. I hope this can also help others who battle anxiety.


#20

Thank you so much for your advice! I have been looking into counselors also and have been trying to keep my mind distracted.